Article Text

Download PDFPDF
265 Stroke-like symptoms on the coronary care unit: consider contrast induced encephalopathy
  1. NLM Paul1,
  2. T Hyde2
  1. 1Neurology Department, Great Western Hospital, Swindon
  2. 2Cardiology Department, Great Western Hospital, Swindon

Abstract

A 71 year old right-handed female with acute heart failure, type 2 diabetes and renal failure underwent percutaneous coronary intervention (PCI) and stenting of the right coronary artery as an urgent elective procedure. During the procedure, she was hypotensive which improved with supportive treatment. Within hours of the procedure, she had sudden onset of left hemiweakness and speech difficulty. On examination she was mute with a left hemianopia, left hemiparesis, right arm weakness and left hemisensory loss. CT head showed multiple areas of high attenuation bilaterally in multiple vascular territories, without clear artery occlusion. The next day, the hemiweakness had almost completely resolved, she had fluent speech with amnesia for recent events and subtle cognitive difficulties. Diffusion weighted MRI showed tiny areas of acute cortical infarction in the right hemisphere without any haemorrhage. At the time of hospital discharge, she had recovered completely. We suggest contrast-induced encephalopathy (CIE) as a differential in the diagnosis of stroke-like symptoms and cognitive difficulties after percutaneous coronary intervention. CIE is a reversible neurological complication associated with contrast administration. In acute stroke the abnormalities persist on follow-up imaging, whereas they resolve in CIE. CIE after PCI is rare but recognition is important to avoid the risks associated with erroneous treatment of acute ischaemic stroke or intracerebral haemorrhage.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.